Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 67, NWS Charleston, WV

August 19, 2018Mingo County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 19, 2018, 3:20 AM EDT for Mingo County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2018, 3:20 AM EDT (07:20 UTC)
Expired
Aug 19, 2018, 6:15 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Mingo County, WV

The radar

The Charleston,WV radar (KRLX), 70 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

581 
WGUS51 KRLX 190720
FFWRLX
WVC059-191015-
/O.NEW.KRLX.FF.W.0067.180819T0720Z-180819T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
320 AM EDT SUN AUG 19 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  West central Mingo County in southern West Virginia...

* Until 615 AM EDT.

* At 316 AM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. 
  Rainfall amounts of 2.5 inches of rain have fallen. Flash flooding 
  is expected to begin shortly.

  Rifle Branch, Jims Branch, Left Fork and Little Twin Branch will
  be impacted by the heavy rain.    

* Some locations that will experience flooding include...
  Lenore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3782 8230 3782 8213 3781 8213 3780 8211
      3778 8210 3777 8210 3777 8231

$$

09
1 follow-up statement
505 
WGUS71 KRLX 191007
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
607 AM EDT SUN AUG 19 2018

WVC059-191015-
/O.EXP.KRLX.FF.W.0067.000000T0000Z-180819T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mingo WV-
607 AM EDT SUN AUG 19 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MINGO COUNTY WILL EXPIRE
AT 615 AM EDT...

Scattered showers continue across the area. However, the heavy rain 
has ended. Flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures.

LAT...LON 3782 8230 3782 8213 3781 8213 3780 8211
      3778 8210 3777 8210 3777 8231

$$

09

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 1:33 AM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 19, 1:33 AM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
133 AM EDT Sun Aug 19 2018

.SYNOPSIS...
Upper level trough overnight and Sunday night. Weak high
pressure builds in for Monday. Warm front crosses the area on
Tuesday, followed another cold front on Wednesday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 755 PM Saturday...Update

Cold front in the vicinity of the Ohio river attm and will
continue its slow progression southeastward overnight. Showers
and thunderstorms associated with the front are dying down and
thinning in coverage with sunset and lack of heating. Adjusted
pops down as well to chc and slight chc basically along the
Eastern Mountains of the WV and SWVA. Fog a good bet to form
overnight just about anywhere it rained today.

As of 235 PM Saturday...

Widespread showers from an upper level short wave trough hit
central WV with efficient rainfall, where heavy rainfall had
already occurred over the past two days. This has lead to some
flooding. That rain had since moved out, but lines of showers
and thunderstorms formed ahead of a cold front approaching the
middle Ohio Valley this afternoon. These were also producing
heavy rainfall, potentially causing flooding in low FFG area of
northern WV, and back into the middle Ohio Valley, along with
central WV again.

As the cold front gets bogged down over the middle Ohio Valley
tonight, the setting sun is likely to be the first thing to
lower the thunderstorm threat. Areas of low clouds and fog are
likely to form in the wake of the rain tonight, and may take
much of Sunday morning to burn off. Otherwise, Sunday will be a
drier day as the front mixes through. A shower or thunderstorm
can still pop up in the mountains, and there will be a wave
close by to the south, Sunday afternoon.

Will lean toward higher side of guidance temperatures and dew
points, with temperatures sluggish to fall tonight as high dew
points pool west of the mountains, but Sunday featuring a
warmer afternoon given we can eradicate the morning low clouds
and fog quickly enough.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
As of 420 PM Saturday...

Surface high pressure will build in from the north allowing
drier air to move into the area Sunday night. This will provide
a brief break in precipitation Sunday night into Monday.

A deepening low pressure system will track from northeastern
Missouri across northern Illinois Monday into Tuesday. This will
drive a warm front northward across the forecast area on Monday,
bringing increasing moisture along with the chance of showers
and storms. The entire region will be in the warm sector on
Tuesday, with a cold front approaching from the west.
Considerable cloud cover could hinder destabilization somewhat,
but MUCAPE could still approach 1000-1500 J/kg. Combined with
0-6km shear values of 30-40kts, some organized, stronger storms
are possible. In addition, a very moist airmass will be in place
with PWAT values as high as 2 inches. Will have to monitor for
flood concerns.

The cold front will cross Tuesday night as the surface low
tracks eastward over southern Quebec. Keep some POPs going
through most of the night, although the trend should be
decreasing from west to east. An upper level trough will drift
through Wednesday which will provide a continued chance of
showers. Didn't include thunder at this point, but with cold
air arriving aloft suppose some isolated thunder may be
possible.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 420 PM Saturday...

Surface high pressure should be in the region for most of the
long term period with drier weather. It will be cool to start
the period. Temperatures will slowly moderate through the end
of the week, ending up near normal by the weekend.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
As of 125 AM Sunday...

A cold front will slowly sag southward overnight. Showers and
thunderstorms will remain a possibility along and south of the
front. In addition, areas receiving rainfall on Saturday can
expect dense fog early this morning. A low stratus deck is also
a possibility.

The fog and stratus will gradually lift into a cumulus deck on
Sunday. Showers and thunderstorms will continue to be a
possibility for much of the area, more numerous in the mountains
and in the afternoon.

Dense fog will form again Sunday night.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms and
associated restrictions could vary. Timing of fog/stratus
formation could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             SUN 08/19/18
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  M    L    L    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    L    M    L    H    H    H    H    H    H    H    M
BKW CONSISTENCY  M    M    M    M    L    L    M    H    H    H    L    H
EKN CONSISTENCY  L    H    L    M    M    M    M    M    M    M    M    M
PKB CONSISTENCY  M    H    M    M    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    M    M    M    H    H    H    H    M    M

AFTER 06Z MONDAY...
IFR in fog possible overnight Sunday night into Monday morning,
and in showers and thunderstorms Tuesday into Wednesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JS/TRM/MZ
NEAR TERM...JS/TRM
SHORT TERM...MZ/RG
LONG TERM...MZ/RG
AVIATION...RPY
Hazardous weather outlook, Aug 19, 3:12 AM EDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
312 AM EDT Sun Aug 19 2018

KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>009-013>020-024>034-
039-040-515>526-200715-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
312 AM EDT Sun Aug 19 2018

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Localized heavy rainfall from repeated showers and thunderstorms
over the same location could lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Localized heavy rainfall from repeated showers and thunderstorms
over the same location could lead to flash flooding on Tuesday.

There is a small chance that stronger thunderstorms on Tuesday could
produce damaging winds.

SPOTTER INFORMATION STATEMENT

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-084-WVZ010-011-200715-
Perry-Morgan-Athens-Washington-Vinton-Pleasants-Tyler-
312 AM EDT Sun Aug 19 2018

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Localized heavy rainfall from repeated showers and thunderstorms
over the same location could lead to flash flooding on Tuesday.

There is a small chance that stronger thunderstorms on Tuesday could
produce damaging winds.
Localized heavy rainfall from repeated showers and thunderstorms
over the same location could lead to flash flooding on Tuesday.

There is a small chance that stronger thunderstorms on Tuesday could
produce damaging winds.

SPOTTER INFORMATION STATEMENT

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 18, 10:27 PM EDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
1027 PM EDT SAT AUG 18 2018

OHZ076-WVZ009-010-019-190330-
Washington-Ritchie-Wood-Pleasants-
1027 PM EDT SAT AUG 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON...
PLEASANTS...NORTHWESTERN RITCHIE AND NORTHEASTERN WOOD COUNTIES...

At 1027 PM EDT, a strong thunderstorm was located 7 miles northwest
of St. Marys, moving south at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Marietta, St. Marys, Belmont, Newport, Ellenboro, Schultz, Waverly,
Pike, Willow Island and Maxwell.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia near mile marker 184.
 Interstate 77 in Ohio near mile marker 1.
 Route 50 in West Virginia between mile markers 23 and 24, between
mile markers 31 and 33, and between mile markers 35 and 37.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3954 8140 3957 8117 3926 8105 3925 8147
TIME...MOT...LOC 0227Z 349DEG 8KT 3949 8127

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 10:27 PM EDTSpecial Weather StatementRLXPleasants63 min

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.